meniere

Author Topic: Slightly different symptons  (Read 2699 times)

Offline redjune

  • Member
  • ***
  • Posts: 56
    • View Profile
Slightly different symptons
« on: Jul 13 2012, 01:10 PM »
For two months Ive been on 24mg of Betahistine 3 times a day. I havent had a bad attack since the end of march and since being on the higher dose even the tinnitus has virtually gone. Then, two days ago I started to feel very dizzy and sick and had fullness in my ears. This has now gone on for three days and its starting to worry me. I havent had any spinning or been sick, but feel like I cant go out as am so light headed.
I saw ent consultant yesterday and he was very helpful. Dont think he was over concerned about my symptons and told me to now go back to taking 16mg x3. He also said to ring for an early appt if I need to in next 2-3 months.
Are my symptons just another aspect of md? Its just horrible that it doesnt seem to get better after 36 hrs.

Offline Emma

  • Moderator
  • *****
  • Posts: 1084
  • Gender: Female
    • View Profile
Re: Slightly different symptons
« Reply #1 on: Jul 14 2012, 05:17 PM »
Hey - I am sorry I can't help answer your question but hope your having a better day today xxx
Be happy - Keep smiling :-D

NEWOSA65

  • Guest
Re: Slightly different symptons
« Reply #2 on: Jul 14 2012, 06:29 PM »
Hi, i just do not understand why some doctors lower the dose of SERC when we are doing so well on it?!  Serc is fine to take!  Max does i think is 9 x 16mg daily... I've been on 6 x 16mg daily for years and years and years and have been fine with no side effects.  This higher does helped me no end when things were bad and my ENT could not see a reason for lowering the dose!  Re your question I think that was a reminder that the MD is still around and active although you could have months or even years without any further (big) attacks?  I have always labelled that description as 'mild menieres!'  Hope things stay good for you:-) Simon

PS.,sorry i replied to the wrong thread initially!   ::)

Offline Lindsey

  • Member
  • ***
  • Posts: 68
  • Gender: Female
    • View Profile
Re: Slightly different symptons
« Reply #3 on: Jul 14 2012, 11:00 PM »
I agree that it seems ridiculous that your doctor should recommend that you lower your Betahistine dose when in fact your symptoms have worsened.  I can't understand what he would hope to achieve by doing that? 
I take 9 x 16mg. tablets a day and have been told by my specialist to increase it further if I start getting dizzy attacks again. 

I met a fellow MD sufferer last week in the hospital waiting room and she tells me that the only way her vertigo attacks came under control was by taking 4 Betahistine tablets every 2.5 hrs five times a day (so a total of 20 a day).  She had carefully kept a dairy of the timing of her attacks and worked out that, given it only has a half life of 3 hours, she needed to keep to the above regime in order for it to work, and this was worked out for her in conjunction with her specialist.

If you look at studies such as this one you'll see that it has been proven to be more effective in high dose of between 280-488mg/day.
http://www.ncbi.nlm.nih.gov/pubmed/21626121

NEWOSA65

  • Guest
Re: Slightly different symptons
« Reply #4 on: Jul 14 2012, 11:58 PM »
Hi Lindsey,

That is a heck of a lot of histamine! LOL  And something that i was not aware of...

I do recall when i was on just 3 x 16mg daily and this dose was not controlling my symptoms..... the ENT then increased my dose to   6 x 16mg daily and it made a MASSIVE improvement to my Menieres putting it in remission for about 18 months!  So for sure, SERC does make a big difference to Menieres symptoms provided we take enough of the stuff!

Thanks for adding this post :-)

Offline Lindsey

  • Member
  • ***
  • Posts: 68
  • Gender: Female
    • View Profile
Re: Slightly different symptons
« Reply #5 on: Jul 15 2012, 09:20 AM »
http://www.ncbi.nlm.nih.gov/pubmed/22760844

I've also seen this other study which concludes that there was no notable effect from standard dose Betahistine (48mg a day) on endolymphatic hydrops found on high resolution MRI imaging with one of the possible explanations being that the dose is insufficient.

I've read on Wikipedia that the mean plasma half life is 3-4 hours.

I've often wondered whether it is a drug that the body gets used to rather quickly and in many people it is necessary to keep increasing the dose after a period of time in order to keep being effective.

Although I take 9 x 16mg. tablets a day, and have done so for the past six months, I can't say with absolute certainty whether or not it is truly effective, as I have also had a recent series of three dexamethasone (steroid) injections after going through a bad bout, and also take a diuretic and an anti-viral along with various vitamins and anti-oxidants.  However, if attacks start to break through again I am going to increase my dose up to at least 12 x 16mg. tablets a day and see whether or not it makes any difference.